Acid-reducing Meds Linked To Two Serious GI Infectionsby Jennifer Mitchell Wilson B.S. Dietetics, Dietitian, Health Professional
Bacterial gastroenteritis is a very common problem in the United States. The infection accounts for 10 percent of hospitalizations in children under 5 years of age, and as many as five percent of pediatric office visits are due to bacterial gastroenteritis. But the condition is far from limited to the pediatric population. It also has a huge impact on the adult population. Every year, 8 million doctor visits and 250,000 hospitalizations are caused by these infections. Two bacteria that are common culprits of this infection include Clostridium difficile and Campylobacter bacteria.
Clostridium difficile, or C. Diff, is a bacterial infection that can cause painful diarrhea or even inflammation of the colon, known as colitis. Often acquired in the hospital rather than in the community, C. diff can be extremely hard to treat and even life-threatening. Campylobacter is one of the most common bacterial infections in humans, estimated to affect over 1.3 million persons every year, causing diarrhea, cramping, abdominal pain, and fever. Frequently caused by food-borne illness, the Campylobacter infection can be extremely painful but is less likely to be deadly than C. Diff.
One theory as to why we are seeing the increase in these two infections is that they may be associated with the increase in the prescriptions of acid-reducing medications — specifically proton pump inhibitors (PPI) medications and H2 blockers. While extremely effective in treating acid reflux or gastroesophageal reflux disease (GERD), these medications have been linked by a study to an increase in both C. diff and Campylobacter infection.
The study, published in the British Journal of Clinical Pharmacology, looked at 564,969 people, with 188,323 exposed to acid reducers and 376,646 controls. Using stool samples, the researchers compared the two groups for rates of these infections. Compared with the controls, those on acid reducers had 1.7 times the risk of C. difficile infection and 3.7 times the risk for Campylobacter. In hospitalized patients the results were slightly different, with those using acid-suppressing medications having a risk of C. difficile infection that was 1.4 times higher, and a risk of Campylobacter that was 4.5 times higher.
If you are currently on acid-reducing medications, it is important to continue your medications as directed by your physician. But discussing the risk of these infections with your physician might be a prudent thing to do. Only your doctor can adequately weigh the risk versus the benefit of any medication. In the meantime, it is extremely important to practice safe food handling to prevent food-borne illness, wash hands thoroughly to prevent the spread of illnesses, and insist that any hospital staff also wash their hands prior to treating you when you are hospitalized.